Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

August 7, 2018Finney County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2018, 11:41 PM CDT for Finney County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 11:41 PM CDT (04:41 UTC)
Expired
Aug 8, 2018, 12:30 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS

County Finney County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS83 KDDC 080441
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1141 PM CDT TUE AUG 7 2018
 
KSZ063-077-080530-
Gray KS-Finney KS-
1141 PM CDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving southeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Garden City, Holcomb and Pierceville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3813 10101 3803 10056 3777 10075 3798 10110
      3799 10110
TIME...MOT...LOC 0440Z 297DEG 22KT 3801 10094 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:40 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 7, 10:40 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
1040 PM CDT Tue Aug 7 2018

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1038 PM CDT Tue Aug 7 2018

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a stalled frontal boundary
extends from extreme southeast Colorado southeastward into the Texas
Panhandle.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 155 PM CDT Tue Aug 7 2018

There will be a chance for an isolated thunderstorm or two late
today but the better opportunity for thunderstorms for southwest
Kansas will occur overnight.

700mb moisture will be present late today ahead of an upper level
trough as it crosses southwest Kansas late today. Based on 00z
Wednesday instability and 850mb to 700mb forcing forecast late day
there will be a chance for an isolated thunderstorms or two ahead
of this upper wave in south central Kansas. Several short term
models also hinted at this earlier today so will therefore
continue with some very small chances for late day convection
southeast of Dodge City. Severe weather late today with these
isolated storms are not expected at this time time given the late
day instability and 0-6km shear but should any storm develop late
today it may be capable of producing some small hail or even some
gusty winds.

Another round of convection will be possible across southwest
Kansas overnight. This round of convection appears be to more
likely given the location of the 0-1KM theta-e axis, 850mb warm
air advection developing and location of the mid level baroclinic
zone ahead of another upper level system. This area of convection
will initially begin in Colorado and then move across southwest
Kansas during the overnight hours. The primary hazard from these
storms overnight will be strong gusty winds along with period of
heavy rainfall.

These overnight thunderstorms will taper off from northwest to
southeast early Wednesday morning as the upper level trough
crosses southwest Kansas. An upper level ridge will slowly move
east across the western United States mid week as another upper
level disturbances rotates around this ridge axis, down the north
to northwest flow, and across the Central Plains late Wednesday.
As this next upper wave passes Wednesday afternoon it will bring
with it some increasing afternoon clouds along with another chance
for thunderstorms to portions of western Kansas. Temperatures
will be cooler Wednesday afternoon compared to the past few days
given the increasing clouds and chance for precipitation. Highs
will be mainly in the 85 to near 90 degree range.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 155 PM CDT Tue Aug 7 2018

Thursday and Friday...the western United States upper level ridge
will slowly move into the Rockies as the next in a series upper
level waves rotates around this upper ridge axis and down the
northwest flow into the Central Plains. As this next upper wave
moves across the central and southern Rockies the GFS and ECMWF
were both are in agreement with cutting off this upper level
system from the mean flow early this weekend. As this closed
circulation develops there will be another chance for
thunderstorms on Friday and possibly even again early this
weekend, especially in south central Kansas. Temperatures late
week and over the weekend still appears to be on the cool side
compared to the temperatures that were experienced earlier in the
week. Based on the 850mb temperature trends the highs for the last
half of the work week and over the weekend are expected to range
from the upper 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM CDT Tue Aug 7 2018

Scattered thunderstorms are expected during this TAF forecast
cycle, mainly during the overnight hours tonight. Retained the
integrity of the inherited 18z TAFs, as the TEMPO groups still
aligned with the latest HRRR iterations. HRRR shows convection
developing near the terminals around the 05-06z Wed timeframe, and
subsequently spreading SE through 12z Wed. Convective impacts are
most likely at GCK/DDC/LBL. Model consensus continues to keep HYS
dry, with perhaps a period of VCSH around 12z Wed, and kept the
HYS TAF dry. Winds outside of thunderstorms will continue to be
light, generally less than 10 kts, and at times variable in
direction.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  64  89 /  60  20  10   0
GCK  64  85  63  88 /  50  10  10   0
EHA  63  85  62  88 /  60  10  20  10
LBL  66  86  63  89 /  60  20  20  10
HYS  64  88  65  90 /  10  20  10  10
P28  69  88  66  91 /  60  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Aug 7, 2:57 AM CDT, 20 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Tue Aug 7 2018

KSZ030-031-043>046-061>066-074>081-084>090-080800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Tue Aug 7 2018 /157 AM MDT Tue Aug 7 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible across
extreme southwest Kansas late this afternoon through this evening.
The main threat will be up to quarter size hail and gusty winds up
to 60 mph.

Day 1 Hazards
-------------
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 7, 9:11 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     1 E MUNJOR              38.81N 99.24W
08/06/2018  E85 MPH          ELLIS              KS   PUBLIC

&&
Special weather statement, Aug 7, 11:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1141 PM CDT TUE AUG 7 2018

KSZ063-077-080530-
Gray KS-Finney KS-
1141 PM CDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving southeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Garden City, Holcomb and Pierceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3813 10101 3803 10056 3777 10075 3798 10110
      3799 10110
TIME...MOT...LOC 0440Z 297DEG 22KT 3801 10094

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:57 AM CDTSpecial Weather StatementDDCTrego48 min
Aug 8, 12:06 PM CDTSevere Thunderstorm WarningDDCTrego34 min
Aug 8, 12:38 PM CDTSpecial Weather StatementDDCEllis52 min
Aug 8, 2:14 PM CDTSpecial Weather StatementDDCStanton61 min
Aug 8, 2:37 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton30 min
Aug 8, 2:59 PM CDTSpecial Weather StatementDDCScott61 min
Aug 8, 3:10 PM CDTSpecial Weather StatementDDCStanton65 min
Aug 8, 3:15 PM CDTSpecial Weather StatementDDCScott60 min
Aug 8, 3:37 PM CDTSpecial Weather StatementDDCHamilton68 min
Aug 8, 3:40 PM CDTSpecial Weather StatementDDCScott65 min
Aug 8, 3:43 PM CDTSpecial Weather StatementDDCStanton47 min
Aug 8, 4:20 PM CDTSpecial Weather StatementDDCKearny55 min
Aug 8, 4:50 PM CDTSpecial Weather StatementDDCBarber40 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.